Alert archive / Iowa / Wind Advisories in 2025

Wind Advisory 4, NWS La Crosse, WI

March 18, 2025Chickasaw County, Clayton County, Fayette County, Iowa; Crawford County, Grant County, Richland County, Wisconsin

NWS La Crosse, WI issued this wind advisory at Mar 18, 2025, 2:17 PM CDT for Chickasaw County, Clayton County, Fayette County, Iowa; Crawford County, Grant County, Richland County, Wisconsin. It took effect at Mar 19, 2025, 1:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2025, 2:17 PM CDT (19:17 UTC)
In effect from
Mar 19, 2025, 1:00 PM CDT
Expired
Mar 20, 2025, 1:00 AM CDT
In force
12 hr
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Crawford County, WI, Grant County, WI, Richland County, WI

The radar

The La Crosse radar (KARX), 87 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2025-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2025-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2162 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WWUS73 KARX 181917
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
217 PM CDT Tue Mar 18 2025

IAZ019-029-030-190330-
/O.NEW.KARX.WI.Y.0004.250319T1800Z-250320T0000Z/
Chickasaw-Fayette-Clayton-
Including the cities of Elkader, Oelwein, and New Hampton
217 PM CDT Tue Mar 18 2025

...WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT WEDNESDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Chickasaw, Clayton, and Fayette Counties.

* WHEN...From 1 PM to 7 PM CDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Rieck
9 follow-up statements
422 
WWUS73 KARX 190100
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
800 PM CDT Tue Mar 18 2025

IAZ019-029-030-191200-
/O.CON.KARX.WI.Y.0004.250319T1800Z-250320T0000Z/
Chickasaw-Fayette-Clayton-
Including the cities of Elkader, New Hampton, and Oelwein
800 PM CDT Tue Mar 18 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM TO 7 PM CDT WEDNESDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Chickasaw, Clayton, and Fayette Counties.

* WHEN...From 1 PM to 7 PM CDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

KB
520 
WWUS73 KARX 190741
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
241 AM CDT Wed Mar 19 2025

IAZ019-190845-
/O.CAN.KARX.WI.Y.0004.250319T1800Z-250320T0000Z/
Chickasaw-
Including the cities of New Hampton
241 AM CDT Wed Mar 19 2025

...WIND ADVISORY IS CANCELLED...

With more snow expected in Chickasaw County Iowa today, the Wind 
Advisory was cancelled and it was replaced with a Blizzard Warning.

$$

WIZ054-055-061-191545-
/O.EXB.KARX.WI.Y.0004.250319T1800Z-250320T1200Z/
Crawford-Richland-Grant-
Including the cities of Richland Center, Prairie Du Chien, and
Platteville
241 AM CDT Wed Mar 19 2025

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM CDT 
THURSDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Crawford, Grant, and Richland Counties.

* WHEN...From 1 PM this afternoon to 7 AM CDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IAZ029-030-191545-
/O.EXT.KARX.WI.Y.0004.250319T1800Z-250320T1200Z/
Fayette-Clayton-
Including the cities of Oelwein and Elkader
241 AM CDT Wed Mar 19 2025

...WIND ADVISORY NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM CDT 
THURSDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Clayton and Fayette Counties.

* WHEN...From 1 PM this afternoon to 7 AM CDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

JSB
189 
WWUS73 KARX 191026
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
526 AM CDT Wed Mar 19 2025

IAZ029-030-WIZ054-055-061-192000-
/O.CON.KARX.WI.Y.0004.250319T1800Z-250320T1200Z/
Fayette-Clayton-Crawford-Richland-Grant-
Including the cities of Prairie Du Chien, Elkader, Oelwein,
Richland Center, and Platteville
526 AM CDT Wed Mar 19 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM 
CDT THURSDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...In Iowa, Clayton and Fayette Counties. In Wisconsin, 
  Crawford, Grant, and Richland Counties.

* WHEN...From 1 PM this afternoon to 7 AM CDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

JSB
829 
WWUS73 KARX 191854
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
154 PM CDT Wed Mar 19 2025

WIZ054-055-192000-
/O.CAN.KARX.WI.Y.0004.000000T0000Z-250320T1200Z/
Crawford-Richland-
Including the cities of Prairie Du Chien and Richland Center
154 PM CDT Wed Mar 19 2025

...WIND ADVISORY IS CANCELLED...

A winter weather advisory is now in effect to account for the snow 
and wind impacts.

$$

IAZ029-030-WIZ061-200600-
/O.EXT.KARX.WI.Y.0004.000000T0000Z-250320T0600Z/
Fayette-Clayton-Grant-
Including the cities of Oelwein, Elkader, and Platteville
154 PM CDT Wed Mar 19 2025

...WIND ADVISORY NOW IN EFFECT UNTIL 1 AM CDT THURSDAY...

* WHAT...North winds 20 to 30 mph with gusts from 45 to 55 mph.

* WHERE...In Iowa, Clayton and Fayette Counties. In Wisconsin, Grant 
  County.

* WHEN...Until 1 AM CDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Rieck
511 
WWUS73 KARX 192120
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
420 PM CDT Wed Mar 19 2025

IAZ029-030-WIZ061-200530-
/O.CON.KARX.WI.Y.0004.000000T0000Z-250320T0600Z/
Fayette-Clayton-Grant-
Including the cities of Oelwein, Elkader, and Platteville
420 PM CDT Wed Mar 19 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT THURSDAY...

* WHAT...North winds 25 to 30 mph with gusts up to 55 mph.

* WHERE...In Iowa, Clayton and Fayette Counties. In Wisconsin, Grant 
  County.

* WHEN...Until 1 AM CDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Naylor
652 
WWUS73 KARX 192355
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
655 PM CDT Wed Mar 19 2025

IAZ029-030-WIZ061-200600-
/O.CON.KARX.WI.Y.0004.000000T0000Z-250320T0600Z/
Fayette-Clayton-Grant-
Including the cities of Elkader, Oelwein, and Platteville
655 PM CDT Wed Mar 19 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT THURSDAY...

* WHAT...North winds 25 to 30 mph with gusts up to 50 mph.

* WHERE...In Iowa, Clayton and Fayette Counties. In Wisconsin, Grant 
  County.

* WHEN...Until 1 AM CDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

DTJ
339 
WWUS73 KARX 200152
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
852 PM CDT Wed Mar 19 2025

IAZ029-030-WIZ061-200600-
/O.CON.KARX.WI.Y.0004.000000T0000Z-250320T0600Z/
Fayette-Clayton-Grant-
Including the cities of Elkader, Oelwein, and Platteville
852 PM CDT Wed Mar 19 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT THURSDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...In Iowa, Clayton and Fayette Counties. In Wisconsin, Grant 
  County.

* WHEN...Until 1 AM CDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

DTJ
203 
WWUS73 KARX 200240
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
940 PM CDT Wed Mar 19 2025

IAZ029-030-WIZ061-200600-
/O.CON.KARX.WI.Y.0004.000000T0000Z-250320T0600Z/
Fayette-Clayton-Grant-
Including the cities of Elkader, Oelwein, and Platteville
940 PM CDT Wed Mar 19 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT THURSDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...In Iowa, Clayton and Fayette Counties. In Wisconsin, Grant 
  County.

* WHEN...Until 1 AM CDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

DTJ
935 
WWUS73 KARX 200604
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
104 AM CDT Thu Mar 20 2025

IAZ029-030-WIZ061-200715-
/O.EXP.KARX.WI.Y.0004.000000T0000Z-250320T0600Z/
Fayette-Clayton-Grant-
Including the cities of Elkader, Platteville, and Oelwein
104 AM CDT Thu Mar 20 2025

...WIND ADVISORY HAS EXPIRED...

The strong winds have moved out of the area, so the Wind Advisory 
was allowed to expire.

$$

JSB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Mar 18, 1:20 PM CDT, 57 minutes earlier. Its key messages:

  • Winter Storm Watch continues from late tonight into Wednesday for portions of north-central/northeast IA, southeast MN, and from west-central into north-central WI.
  • It continues to look like there will be a narrow (3 to 5 county-wide) heavy snow band from north-central/northeast Iowa northeast through parts of southeast Minnesota, and west- central, central, and north-central Wisconsin. Currently forecasting 2 to 8 inches; however, totals could potentially reach a foot in a few locations.
  • Sustained northeast winds of 15 to 35 mph will become north and increase into the 25 to 40 mph range during the afternoon and evening. Winds will gust into the 40 to 55 mph range west of the Mississippi River during the afternoon and 35 to 45 mph in western Wisconsin during the late afternoon and evening. This will result in the potential of blizzard conditions in parts of southeast Minnesota and northeast Iowa and occasional white-outs in parts of west-central, central, and north-central Wisconsin.
Area forecast discussion, Mar 18, 1:20 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
120 PM CDT Tue Mar 18 2025

.KEY MESSAGES...

- Winter Storm Watch continues from late tonight into Wednesday
  for portions of north-central/northeast IA, southeast MN, and
  from west-central into north-central WI.

- It continues to look like there will be a narrow (3 to 5
  county-wide) heavy snow band from north-central/northeast Iowa
  northeast through parts of southeast Minnesota, and west-
  central, central, and north-central Wisconsin. Currently
  forecasting 2 to 8 inches; however, totals could potentially
  reach a foot in a few locations.

- Sustained northeast winds of 15 to 35 mph will become north
  and increase into the 25 to 40 mph range during the afternoon
  and evening. Winds will gust into the 40 to 55 mph range west
  of the Mississippi River during the afternoon and 35 to 45 mph
  in western Wisconsin during the late afternoon and evening.
  This will result in the potential of blizzard conditions in
  parts of southeast Minnesota and northeast Iowa and occasional
  white-outs in parts of west-central, central, and north-central
  Wisconsin.

&&

.DISCUSSION...
Issued at 340 AM CDT Tue Mar 18 2025

Tonight and Wednesday morning

The 18.00z models are in good agreement that a 985 to 989 mb
surface low move from Central Kansas into southwest Iowa. As
this occurs, a 925 to 850 mb frontogenesis will develop across
northern Iowa and and southern Wisconsin overnight tonight. The
925 and 850 moisture transport into this boundary will gradually
increase between 19.06 and 19.12z. This will result in the
development of rain showers. There will be a possibility
isolated and scattered storms toward day break as a 700-600 mb
cap gradually weakens over northeast Iowa and over the southern
third of Wisconsin during the morning. This elevated CAPE climbs
up to 200 J/kg on Wednesday morning. With this elevated CAPE
aloft being skinny, any hail looks to be less than 1 inch in
diameter.

Meanwhile, northeast a Charles City, Iowa to Medford, Wisconsin
line, temperatures will cool sufficiently that the rain will
change over to snow. There continues to be some uncertainty on
how fast this will occur, so there continues to be large ranges
in the snow (from a trace to as high as 5 inches) plumes. In
addition, the 18.00z HREF 2-inch hourly snow rates are anywhere
from 40-80% between 19.14z and 19.17z.

Wednesday afternoon and night

While the 18.00z models are in good agreement that the rain will
transition to snow across the area during the afternoon, they
continue to differ on how fast this will occur. In addition, the
better 850-700 frontogenesis will be gradually weakening and
the better moisture transport will be gradually moving east of
the area. As a result, the 18.00z HREF 1-inch and 2-inch hourly
snow probabilities gradually decrease and move northeast of the
area. There continues to be a wide range (2 to 8 inches) in the
storm snow totals in the Winter Storm Watch areas. The 18.00z HREF
probability-match mean even has 12 to 15 inches in Dodge County.

As the surface low continues to track northeast across Iowa and
northern Illinois, the surface pressure gradient will increase.
In addition, as temperatures cool aloft, the surface to 850 mb
lapse rates will become steeper. This will allow the stronger
winds aloft to be translated to the surface. Sustained northeast
winds of 15 to 35 mph will become north and increase into the
25 to 40 mph range during the afternoon and evening. Winds will
gust into the 40 to 55 mph range west of the Mississippi River
during the afternoon and 35 to 50 mph in western Wisconsin
during the late afternoon and evening. This will result in the
potential of blizzard conditions in parts of southeast Minnesota
and northeast Iowa and occasional white-outs in parts of west-
central, central, and north-central Wisconsin. In addition,
these winds may cause some power disruptions.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 100 PM CDT Tue Mar 18 2025

Main aviation concerns remain to be an incoming winter storm
Wednesday morning. Initial, minimal impacts will rain shifting
from southwest to northeast during the early morning Wednesday.
Expect ceilings to drop near MVFR during this time. Timing and
extent for these impacts show highest confidence in central
Wisconsin.

Rain switches to snow through the morning hours, heaviest in a
southwest to northeast band from north-central Iowa through
southeast Minnesota into north-central Wisconsin. High
confidence for IFR-LIFR ceilings, medium confidence for IFR
visibilities, and low confidence for VLIFR visibilities. VLIFR
visibilities are a concern due to 45 kt wind gusts causing
blowing snow concerns.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Watch from late tonight through late Wednesday
     night for WIZ017-029-032>034.
MN...Winter Storm Watch from late tonight through late Wednesday
     night for MNZ079-086>088-094-095.
IA...Winter Storm Watch from late tonight through late Wednesday
     night for IAZ008-009-018-019.

&&

DISCUSSION...Boyne
AVIATION...JAR
Hazardous weather outlook, Mar 18, 4:15 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
415 AM CDT Tue Mar 18 2025

IAZ008-009-018-019-MNZ086-087-094-095-191100-
Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore-
415 AM CDT Tue Mar 18 2025

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa and southeast Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Confidence continues to increase on a band of moderate to heavy
snow falling from Wednesday into Wednesday night. Strong winds
will accompany the snow and potentially result in blizzard
conditions and power disruptions. A Winter Storm Watch is in
effect.

.SPOTTER INFORMATION STATEMENT...

Snow and wind reports would be appreciated on Wednesday and
Wednesday night.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar has been scheduled for 1 PM CDT Today.

MNZ079-088-WIZ017-029-032>034-191100-
Wabasha-Winona-Taylor-Clark-Buffalo-Trempealeau-Jackson-
415 AM CDT Tue Mar 18 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin...north central Wisconsin and west
central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Confidence continues to increase on a band of moderate to heavy
snow falling from Wednesday into Wednesday night. Strong winds
will accompany the snow and potentially result in occasional white
outs and maybe a few power disruptions. A Winter Storm Watch is
in effect.

.SPOTTER INFORMATION STATEMENT...

Snow and wind reports would be appreciated on Wednesday and
Wednesday night.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar has been scheduled for 1 PM CDT Today.

IAZ010-011-029-030-MNZ096-WIZ041>044-053>055-061-191100-
Winneshiek-Allamakee-Fayette-Clayton-Houston-La Crosse-Monroe-
Juneau-Adams-Vernon-Crawford-Richland-Grant-
415 AM CDT Tue Mar 18 2025

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...central Wisconsin...southwest
Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Isolated to scattered storms will be possible in northeast Iowa
late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered storms will be possible on Wednesday
morning. Small hail may accompany these storms.

Rain will transition to snow from late Wednesday morning into
Wednesday afternoon. Details on forecast snow amounts will be
refined through tonight.

.SPOTTER INFORMATION STATEMENT...

Snow and wind reports would be appreciated on Wednesday and
Wednesday night.

.EMERGENCY MANAGEMENT COORDINATION...

A webinar has been scheduled for 1 PM CDT Today.

Boyne

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 2:16 PM CDTBlizzard WarningARXFloyd, Howard, Mitchell32 hr
Mar 18, 2:16 PM CDTWinter Weather AdvisoryARXAllamakee, Chickasaw, Floyd, Howard, Winneshiek31 hr
Mar 18, 2:16 PM CDTWinter Storm WarningARXBuffalo, Clark, Jackson, La Crosse, Taylor, Trempealeau31 hr

Nearby

Wind Advisories in Iowa, 2025Wind Advisories in Wisconsin, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.